Tue | Nov 20, 2018

Dear Doc | Vaginal cuts, belly-bottompain ... why is this?

Published:Sunday | July 8, 2018 | 12:00 AM

Q Good day. This happened to me at times. But not often. On my vagina, like some small cuts ... fine ones. But I got to the doctor. I was told its nothing to be worried about. I have been given medication. Don't see it occur. But now and then, I'm having this pain in my belly bottom. What's happening. Please inform me. Thanks.

A. Thank you for your question.

What you are describing could be many things, especially if there is associated itching or burning to your vaginal area when the small cuts appear. My concern would be for a possible genital herpes infection and I would suggest getting tested for it. It also could be nothing to worry about, as it could be a skin response to your hair removal method or even from minor trauma from intercourse.

The pain to your abdomen (belly bottom) could also be from various reasons and the first thing that comes to my mind is an ovarian cyst. This requires an ultrasound to make the diagnosis.

I suggest you visit a gynaecologist and discuss your issues so adequate investigations can be done.

 

Syphilis treatment explained

 

Q Dear Doc, about four years ago, I contracted Syphilis from my then partner. I have been treated with Penicillin G, three times, but have still tested positive. The last time I was treated was last October. I received four doses of Penicillin G, once weekly for four weeks. Surprisingly, I just got retested and the results came back positive. My titre has consistently been 1.2 from the first time I found out until now. It has not changed. I am worried because I have not been having unprotected sex and I have been with one faithful partner who has been tested negative. I need your help as I do not know what to do.

A That is a very good question to which the answer is not very simple. I usually explain to my patients using pictures, diagrams and analogies, so I will try my best to answer in this setting without confusing you. To start, syphilis testing takes two forms. An initial test and a confirmatory test. The confirmatory test remains positive even after treatment. The initial test, however, usually wanes with time and treatment. I chose to use the word wane, and not simply say it goes back to negative, because it won't simply go straight back to negative, but for ease of explanation it gets 'less negative' first.

Now this is usually where things get confusing - hope I don't lose you.

So the initial test results when it is positive, gives a titre... a value stating how positive it is. For example, a titre of 1:32 represents the detection of your body's antibodies in a sample diluted 32-times. This is how we are able to monitor a patient's response to treatment, or detect a new syphilis infection; by monitoring a change in titre. The titres decline following successful therapy, and eventually revert to nonreactive over time.

Therefore, for patients with a history of treated syphilis, the presence of a positive test can represent an evolving response to recent treatment, treatment failure, a new infection, or the presence of what is called a serofast state.

You may be now wondering to yourself: "Then how do you know if treatment is adequate if the test doesn't go back to negative?" and, "what is a serofast state?"

An adequate response to treatment is considered to be a fourfold decline in the initial titre; what would be equal to a change of two dilutions (eg. from 1:16 to 1:4 or from 1:32 to 1:8).

For patients who have had a fourfold decline in titres, but whose titres do not continue to fall after 24 months of monitoring, are considered serofast. This scenario is seen in approximately 15 to 20 per cent of patients with early syphilis and has been reported to be as high as 35 per cent in patients with late latent syphilis. In the serofast state, the titre usually stabilises at a low level; a titre of less than 1:8.

I do not know all the details of your testing and treatment, but you have stated that your titre has been 1:2 for a very long time, so I think you would agree with me that you are likely in a serofast state.

Now this requires some additional testing, such as HIV testing, as well as other follow up. So discuss these with your doctor who will be able to get more information about your testing and treatment so adequate follow up can be planned.

deardoc@gleanerjm.com